Jump to content

Help, question about a patient

Posted
by david0188 david0188 (New) New

Has 5 years experience.

LPN here, only for 2 years, here at a psych hospital. Ok, one of my patients who's in for bipolar and confusion is a very old woman. She's a Walky-talky and was running around the unit without any issues. Well just out of pure curiosity I decided to check her O2 sats and it was at 83%. I noticed she was on albuterol via nebulizer treatments as needed so I applied one. But she remained at 83%... So now I have her on O2 n/c @ 2L... I know I won't get an answer soon enough, but I'll like something for future reference, my charge nurse is kind of clueless... Oh and the patients has hx of asthma and copd, no symptoms of distress, she's sleeping. Should I be really alarmed? I know this sounds dumb lol

It does not sound dumb. Lol. I would let the doctor in charge know about this. If doctor is unavailable, I would call in the morning or give report to the nurse coming on to call. Keep us updated.

david0188

Has 5 years experience.

Hey thanx for the advice lol, I will pass it along in report because the Doctor has not got back with us. Her sats has come up to 99% while on the O2, then it falls within an hour or so back to the 80s

amoLucia

Specializes in LTC.

Maybe she has well compensated for a long term CHRONIC diagnosis.

icuRNmaggie, BSN, RN

Specializes in MICU, SICU, CICU. Has 24 years experience.

Was her Sp02 83 with exertion or at rest? If she is a very old woman as you described her this could be something very serious.

She needs a chest xray EKG and labwork. If your facility can not do this she should go to the ER. Notify the MD and next of kin.

Document your interventions really really well.

If your gut is telling you there's something wrong then there is something wrong.

Edited by icuRNmaggie

OneDuckyRN

Specializes in ICU. Has 3 years experience.

If she's got a long history of COPD, it's entirely possible that she "lives" in the low 80's and that's just her baseline. It's scary for people outside the non-respiratory world, but usually "target" SpO2 for COPD patients is 88-92% with oxygen, and it's not unusual for them to be lower than that on room air. Definitely attempt to notify the physician, and pass it on in report, but try not to panic, especially if she's not symptomatic. Keep some O2 on her but don't try to get her into the high 90's. It probably won't happen, and you'd be doing her a disservice anyway.

Good luck to you!

heron, ASN, RN

Specializes in Hospice. Has 40 years experience.

What OneDucky said - and definitely let the doc know. You wrote that she's running around on room air with no issues. Was she wheezing when you gave the neb tx? What do her lungs sound like? Heart rate/rhythm? Being tied to an O2 set up and being constantly bugged to keep her oxygen on can be really aggravating. Treating a number can create more problems than it's worth, especially in an elder with psych/behavioral issues. It certainly needs investigating - but be sure you're treating the patient, not the pulse oximeter.

VivaLasViejas, ASN, RN

Specializes in LTC, assisted living, med-surg, psych. Has 20 years experience.

People don't leave their medical problems behind when they step onto a psych unit. You were right to be concerned about this lady's SpO2 and take action, even though she's not symptomatic and has a history of COPD. Hope the MD has gotten back to you by now.

heron, ASN, RN

Specializes in Hospice. Has 40 years experience.

I know this is putting the cart before the horse, given the stage you're at right now with this lady, but please keep quality of life in mind when you think about just how aggressive you're going to get with this "very old" lady. How old is she, by the way?

Treatment decisions are, in a way, all about the risk/benefit balancing act. I can see any number of scenarios that could lead to this woman spending the end of her life tied down, drugged out, suffering and frightened because she doesn't know why people are doing this to her.

Of course there are also many scenarios that could lead to improvement both in her physical well-being as well as her psychological health, resulting in more time "running around" as she pleases.

It's complicated.

mrsboots87

Specializes in Neuro, Telemetry. Has 6 years experience.

I'm just a student so don't mind me if this sounds dumb or if I'm just off base completely. But from what I have learned, depending on how chronic her copd is, those sats might not be that terrible and that getting her sats to what would be considered normal for a regular adult would actually be harmful and could cause respiratory distress. Doesn't a COPD patient eventually begin to compensate for the low o2 saturation a and function relatively normal on lower o2 levels. I have been told to never get a COPD patients says above 92% without physician orders, but to notify the physician if they get below 85 as a precaution. Again, I'm still learning so sorry if this is just wrong.

heron, ASN, RN

Specializes in Hospice. Has 40 years experience.

Not dumb at all - you're thinking of suppressing the hypoxic drive that supposedly keeps lungers breathing.

The white coats are dismissive of the idea and, to a point, I think they're right. An uncritical decision to withhold more oxygen from a lunger just starting to get in trouble has triggered more than one unnecessary terminal chain of events.

That's why the OP is wise to give the O2 and insist on a medical eval.

The trick is to watch carefully for how the patient is responding. Increased anxiety and agitation are often the first signs of early respiratory compromise - that may explain some of the manic symptoms in the elderly demented lady in the OP.

The other thing that might be contributing to - or even causing - her manic behavior would be the steroids often prescribed for people in an acute phase or the end stages of the disease.

Together, OP, I think you're on the right track.

VivaLasViejas, ASN, RN

Specializes in LTC, assisted living, med-surg, psych. Has 20 years experience.

As an aside: prednisone could definitely contribute to her manic symptoms. You ought to see me when I have to take it for my asthma---I bounce off the walls and spend every dime I can lay my hands on. :facepalm: Then there's always a crash at the end when I taper off the drug. Not everyone has the same reaction, but using prednisone in bipolar patients ought to be done very cautiously. Unfortunately, when they get to the end stages of COPD that's about the only thing that keeps the airways open.

Meriwhen, ASN, BSN, MSN, RN

Specializes in Psych ICU, addictions.

People don't leave their medical problems behind when they step onto a psych unit.

This, this, this. Anyone working in psych should make an effort to keep up their medical-based nursing knowledge because of situations just like this.

Even though treatments and O2 are on tap--and it was good of you to administer them--your patient needs a medical consult. If she's got COPD and is not in apparent respiratory distress, this may be baseline/normal for her--and treating just to get the desired sat number will be an exercise in futility. But let the medical consult determine what's going on with the patient (if anything) and the best way it should be handled.

icuRNmaggie, BSN, RN

Specializes in MICU, SICU, CICU. Has 24 years experience.

As others have said never discount medical problems in psychiatric patients

heron, ASN, RN

Specializes in Hospice. Has 40 years experience.

In all fairness, I have to point out that nurses working outside a psych setting are also woefully deficient in the basics of behavioral nursing. We each have expertise to offer the other.